Washington, 2008Winter Storm and Heavy Snow in Washington, December 17 to 18, 2008
December 17 to 18, 2008 · NWS PQR · 6 events in 6 counties and zones
A strong and very cold Pacific system brought heavy snow accumulations to southwest Washington.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and very cold Pacific system brought heavy snow accumulations to southwest Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 17, 2:30 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Dec 17, 2:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST WED DEC 17 2008
.SYNOPSIS...A VERY COMPLICATED WEATHER SCENARIO IS BEGINNING TO
UNFOLD EARLY THIS MORNING AS A DEVELOPING WEATHER DISTURBANCE THAT
HAS BEEN DROPPING DOWN THE B.C. AND WASHINGTON COAST WAS JUST NOW
MOVING INTO NORTHWEST OREGON. THIS SYSTEM WAS DEVELOPING INTO A LOW
WAS OVER SOUTHERN VANCOUVER ISLAND EARLY THIS MORNING AND WILL DROP A
LITTLE FARTHER SOUTH BEFORE SWINGING MOSTLY EAST TODAY THROUGH
TONIGHT AND THURSDAY. THIS SYSTEM WILL BRING A MIXTURE OF SNOW AND
RAIN AND LOCAL FREEZING RAIN TO OUR AREA. THE SNOW WILL MIX TO RAIN
ON THE COAST LATER THIS MORNING...AND IN THE SOUTHERN VALLEYS THIS
AFTERNOON...BUT THE SNOW LEVEL WILL THEN LOWER BACK DOWN TO NEAR SEA
LEVEL AGAIN LATE TONIGHT AND THURSDAY AS ANOTHER SURGE OF ARCTIC AIR
PUSHES INTO OUR FORECAST AREA. A COLD FRONT WITH THE LOW WILL PUSH
THROUGH LATE TODAY AND TONIGHT...WITH BRISK ONSHORE FLOW MAINTAINING
SHOWERS FOR THE REST OF TONIGHT AND THROUGH MOST OF THURSDAY. THE
SHOWERS MOSTLY OF SNOW WILL DECREASE THURSDAY NIGHT AND FRIDAY AS THE
SYSTEM MOVES OFF TO THE EAST. COLD AIR WILL REMAIN OVER OUR AREA THIS
WEEKEND...WITH THE NEXT SYSTEM LIKELY BRINGING ANOTHER GOOD SHOT
OF SNOW TO OUR AREA THIS WEEKEND.
&&
.SHORT TERM...THE SYSTEM WE HAVE BEEN WATCHING FOR THE LAST DAY OR
SO IS NOW MOVING SOUTH ALONG THE WASHINGTON COAST WITH THE LEADING
EDGE OF CLOUDS PUSHING INTO NORTHWEST OREGON ALREADY THIS MORNING.
SOME MINOR SUBTLE CHANGES IN THE MODELS WILL IMPACT THE RESULTANT
WEATHER FOR OUR AREA TODAY. THE SURFACE LOW HAS ALREADY FORMED OVER
VANCOUVER ISLAND...WITH LIGHT SNOW HAVING PUSHED DOWN TO ASTORIA ON
THE COAST AND OLYMPIA AND CHEHALIS IN THE INTERIOR. WINDS HAVE
ALREADY TURNED TO THE SOUTH OR WEST OVER OUR COASTAL WATERS WITH
TEMPS RISING INTO THE LOWER 40S. THUS THE COAST...WHICH WILL SEE
SOME SNOW OR MIXED RAIN AND SNOW TO START THIS EVENT WILL MIX OVER TO
ONLY RAIN LATER THIS MORNING...AND WILL THUS KEEP THE WINTER WEATHER
ADVISORY FOR THIS THERE.
INLAND IT IS AGAIN VERY COLD THIS MORNING...SO THE PRECIPITATION WILL
START AS SNOW. THERE IS A WARM FRONTAL STRUCTURE ALONG THE LEADING
EDGE OF THE SURFACE LOW WHICH IS THE FEATURE THAT WILL SPREAD ACROSS
THE NORTH TODAY. THE SNOW WILL BEGIN IN THE MORNING ACROSS THE NORTH
INTERIOR...BUT TAKE ITS TIME SPREADING SOUTH...REACHING THE SOUTHEAST
CORNER OF OUR AREA IN THE AFTERNOON. IN THE CENTRAL AND SOUTH
WILLAMETTE VALLEY...THE SNOW LOOKS AS THOUGH IT WILL TURN TO RAIN IN
THE EARLY TO MID AFTERNOON TIME PERIOD DUE TO THE DEVELOPING
SOUTHERLY LOW LEVEL FLOW INDUCED BUT THE SURFACE LOW...LIMITING
AMOUNTS TO ABOUT 1 TO 3 INCHES BEFORE THE CHANGEOVER. FROM ABOUT
PORTLAND NORTH THROUGH KELSO...THE FACT IT APPEARS THE SURFACE LOW
IS A TOUCH WEST OF WHERE IT WAS FORECAST PREVIOUSLY MAINTAINS A
EASTERLY COMPONENT TO THE LOW LEVEL FLOW WELL INTO THE AFTERNOON AND
THUS WILL DELAY THE CHANGEOVER TO RAIN. THUS AMOUNTS WILL LIKELY BE A
BIT HIGHER IN THOSE AREAS...WITH 4 INCHES AN INCREASING POSSIBILITY.
UNLIKE THE PAST SNOW STORM AREAS DOWN TOWARD WILSONVILLE AND
HILLSBORO WILL PROBABLY MIX OUT BEFORE AREAS NEAR THE GORGE...AND
THUS WILL HAVE THE LESSER AMOUNTS. THE COLD AIR WILL PROBABLY NOT MIX
OUT OF THE GORGE...AND THUS THEY WILL HAVE A FAIRLY PROLONGED PERIOD
OF SNOW AND SOME PRETTY SIGNIFICANT AMOUNTS...POSSIBLY EXCEEDING A
FOOT IN SOME AREAS INTO THURSDAY.
THE COLD FRONTAL BOUNDARY ASSOCIATED WITH THIS LOW PUSHES THROUGH OUR
AREA DURING THE EARLY PART OF TONIGHT...NOT CLEARING THE CENTRAL
CASCADES UNTIL EARLY THURSDAY MORNING. THIS WILL BE THE BEST CHANCE
OF A LITTLE RAIN MIXING IN FOR THE PORTLAND/VANCOUVER AREA...IN THE
LATE AFTERNOON AND EVENING HOURS.
BEHIND THE FRONT ONSHORE FLOW AND SHOWERS INCREASE WITH STRONG
OROGRAPHICS. COLD AIR NORTH OF THIS LOW SPREADS INTO OUR AREA LATER
TONIGHT AND ON THURSDAY...LIKELY DROPPING THE SNOW LEVEL BACK NEAR
SEA LEVEL AGAIN ESPECIALLY OVER THE INTERIOR. THIS WILL BRING MORE
ACCUMULATING SNOW TO THE INTERIOR...POSSIBLY A COUPLE OF INCHES IN
PLACES EVEN AT THE LOWEST ELEVATIONS. THERE COULD BE SOME SHADOWING
NEAR THE LEE OF HIGHER TERRAIN THOUGH.
THE COAST RANGE...CASCADES...AND FOOTHILLS WILL GET A LOT OF SNOW
THROUGH THE WHOLE EVENT...THOUGH IT MAY TAKE UNTIL LATER TODAY TO
REACH THE SOUTHERN EXTREMES. THE CASCADES COULD SEE STORM TOTALS OF
15 TO 30 INCHES THROUGH THURSDAY...WITH 8 TO 15 INCHES OR SO IN THE
FOOTHILLS AND COAST RANGE...HEAVIEST NORTH. THE SNOW LEVEL IN THE
FOOTHILLS AND COAST RANGE WILL LIKELY RISE TO BETWEEN 1000 AND
2000 FEET TODAY AND EARLY TONIGHT ESPECIALLY SOUTH THAT WILL AFFECT
TOTALS THERE.
THE SHOWERS DECREASE THURSDAY NIGHT AND FRIDAY AS THE SYSTEM FINALLY
MOVES OFF TO THE EAST...BUT IT WILL BE COLD WITH THIS LATEST
SURGE OF ARCTIC TYPE AIR OVER THE AREA. TOLLESON
.LONG TERM...ANOTHER GOOD SHOT AT SNOW THIS WEEKEND...PROBABLY
SATURDAY NIGHT AND SUNDAY AS THE TRACK OF THE NEXT SYSTEM ENHANCES
THE OFFSHORE EASTERLY FLOW AND KEEPS THE AREA COLD. BASED ON THE
CURRENT EVOLUTION OF THIS SYSTEM...WE COULD ALSO EVENTUALLY SEE SOME
AREAS OF FREEZING RAIN ESPECIALLY SOUTH. DETAILS BEYOND NEXT WEEKEND
UP IN THE AIR BUT IT STILL LOOKS UNSETTLED AT TIMES AND WE COULD SEE
SNOW AT TIMES. TOLLESON
&&
.AVIATION...LOW PRESSURE OVER VANCOUVER ISLAND WILL MOVE SOUTH ALONG
THE WASHINGTON COAST TODAY. WARM FRONT WILL MOVE INTO THE NORTHERN
COAST LATER THIS MORNING THEN ACROSS THE INLAND AREAS DURING THE
AFTERNOON. LOW PRESSURE MOVES ACROSS SOUTHERN WASHINGTON TONIGHT WITH
ASSOCIATED COLD FRONT MOVING THROUGH THE AREA BY LATE TONIGHT.
WIDESPREAD MVFR CONDITIONS ALONG THE NORTHERN COAST EARLY THIS
MORNING WITH LOCAL IFR WITH MIXED RAIN AND SNOW. MVFR AND IFR
CONDITIONS WILL MOVE INTO THE NORTH INTERIOR BEFORE DAYBREAK AS SNOW
DEVELOPS AND BECOME WIDESPREAD IFR BY MID MORNING. MVFR CONDITIONS
WILL CONTINUE ALONG THE NORTHERN COAST AFTER DAWN AND SPREAD TO THE
CENTRAL COAST DURING THE MORNING. OVER THE C=SOUTH INTERIOR VFR
CONDITIONS THIS MORNING WILL GIVE WAY TO MVFR AND LOCAL IFR AROUND
MIDDAY AND SNOW AND RAIN DEVELOP. THE PRECIPITATION WILL TURN TO RAIN
DURING THE AFTERNOON IN THE SOUTH INFERIOR WITH MOSTLY MVFR
CONDITIONS. MVFR CONDITIONS OVER MOST OF THE AREA TONIGHT AHEAD AND
WITH THE COLD FRONT AS ALL PRECIPITATION WILL TURN TO RAIN BELOW 1500
FEET EXCEPT FOR THE COLUMBIA GORGE.
KPDX AND APPROACHES...VFR CONDITIONS EARLY THIS MORNING IN THE KPDX
AREA WILL GIVE WAY TO MVFR AROUND DAYBREAK AS SNOW DEVELOPS THEN
QUICKLY LOWER TO IFR AS THE SNOW INCREASES LATER IN THE MORNING. IFR
CONDITIONS CONTINUE THROUGH THE AFTERNOON . CONDITIONS WILL LIFT TO
MVFR THIS EVENING AS THE PRECIPITATION TURNS TO RAIN. TWO TO FOUR
INCHES OF SNOW IS LIKELY AT KPDX BEFORE THE SWITCH RAIN.
.MARINE...LOW PRESSURE OVER VANCOUVER ISLAND STRENGTHENS AND MOVES
SOUTH ALONG THE WASHINGTON COAST TODAY. ASSOCIATED WARM FRONT WILL
PUSH ASHORE LATER THIS MORNING. LOW PRESSURE AND COLD FRONT MOVE
ASHORE THIS EVENING WITH COLD FRONT PASSING SOUTH OF THE CENTRAL
COAST BY MIDNIGHT. SMALL CRAFT WINDS IN THE NORTHERN WATERS EARLY
THIS MORNING WILL SPREAD SOUTH DURING THE MORNING AND CONTINUE
OVERNIGHT OVER ALL THE WATERS. SEAS BELOW 10 FEET THIS MORNING WILL
BUILD ABOVE 10 FEET IN THE NORTH THIS AFTERNOON AND IN THE CENTRAL
COAST WATERS THIS EVENING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO CASCADE
HEAD LATER TODAY THROUGH THURSDAY MORNING.
SMALL CRAFT ADVISORY FOR WINDS CASCADE HEAD TO FLORENCE
TODAY THROUGH THURSDAY.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER
TO CASCADE HEAD THIS AFTERNOON THROUGH THU.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CASCADE HEAD
TO FLORENCE TONIGHT THROUGH THU EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR LATER THIS
AFTERNOON THROUGH THURSDAY MORNING.
WINTER STORM WARNING FOR COASTAL MOUNTAINS 6 AM TODAY THROUGH
THURSDAY AFTERNOON.
WINTER STORM WARNING WESTERN COLUMBIA RIVER GORGE AND UPPER
HOOD RIVER VALLEY 10 AM THIS MORNING THROUGH THU AFTERNOON.
WINTER STORM WARNING CASCADES AND FOOTHILLS FROM 6 AM THIS
MORNING THROUGH THU AFTERNOON.
WINTER STORM WARNING INTERSTATE 5 CORRIDOR IN SW WA AND
GREATER PORTLAND/VANCOUVER AREAS FROM 6 AM THIS MORNING
UNTIL NOON THU.
WINTER WEATHER ADVISORY CENTRAL AND SOUTHERN WILLAMETTE
VALLEY DURING THE DAY TODAY.
WINTER WEATHER ADVISORY FOR THE SOUTH WASHINGTON AND NORTH
AND CENTRAL OREGON COASTS THIS MORNING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 17, 5:09 AM PST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
509 AM PST WED DEC 17 2008
ORZ003>006-009>014-WAZ019-020-022-023-039-040-181430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
509 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON EXCLUDING THE CENTRAL AND SOUTHERN
WILLAMETTE VALLEY.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS ARE IN EFFECT TODAY AND TONIGHT. SEE
PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER STORM WARNINGS ARE IN EFFECT FOR THURSDAY. SEE PDXWSWPQR
FOR DETAILS.
A SIGNIFICANT WINTER STORM WITH SNOW OR FREEZING RAIN IS POSSIBLE
THIS WEEKEND. SEE PDXSPSPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ007-008-181430-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
509 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
WILLAMETTE VALLEY OF NORTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW OR FREEZING RAIN IS IN EFFECT
FOR TODAY. SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ACCUMULATING SNOW IS POSSIBLE ON THURSDAY.
A STRONG WINTER STORM MAY PRODUCE SNOW OR FREEZING RAIN THIS
WEEKEND. SEE PDXSPSPQR FOR DETAILS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-WAZ021-181430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
509 AM PST WED DEC 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW OR FREEZING RAIN IS IN EFFECT
THIS MORNING. SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ACCUMULATING SNOW IS POSSIBLE ON THURSDAY.
A SIGNIFICANT WINTER STORM MAY BRING SNOW TO THE COAST THIS
WEEKEND. SEE PDXSPSPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
In the hours before
Special weather statement, Dec 17, 2:17 AM PST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
217 AM PST WED DEC 17 2008
ORZ001>014-WAZ019>023-039-040-172300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
LINCOLN CITY...NEWPORT...FLORENCE...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...RAYMOND...LONG BEACH...CATHLAMET...LONGVIEW...KELSO...
CASTLE ROCK...STEVENSON...SKAMANIA...VANCOUVER...BATTLE GROUND...
WASHOUGAL...TOUTLE...ARIEL...COUGAR
217 AM PST WED DEC 17 2008
...COLD WEATHER PATTERN TO REMAIN ACROSS THE PACIFIC NORTHWEST
THROUGH THE WEEKEND...
...POSSIBLE SIGNIFICANT SNOW OR FREEZING RAIN EVENT OVER THE WEEKEND...
AN UNUSUAL UPPER LEVEL FLOW PATTERN WILL CONTINUE TO DRIVE
WEATHER SYSTEMS FROM CANADA AND THE NORTHERN GULF OF ALASKA INTO
THE PACIFIC NORTHWEST FOR THE REMAINDER OF THE WEEK. COLD ARCTIC
AIR EAST OF THE CASCADES WILL STREAM WESTWARD THROUGH THE GAPS AND
ACROSS THE RIDGES WITH TEMPERATURES REMAINING MOSTLY BELOW
FREEZING FROM THURSDAY ON THROUGH THE WEEKEND. LOW TEMPERATURES
ARE EXPECTED TO DROP INTO THE TEENS IN THE WIND PROTECTED VALLEYS
THURSDAY AND FRIDAY NIGHTS...WITH SINGLE DIGITS POSSIBLE IN
OUTLYING AREAS OF THE INTERIOR VALLEYS. ADDITIONALLY...A
MAJOR WINTER WEATHER EVENT IS POSSIBLE LATE THIS COMING WEEKEND.
WEATHER FORECAST COMPUTER MODELS ARE INDICATING A SYSTEM MAY
REACH SOUTHWEST WASHINGTON AND NORTHWEST OREGON SATURDAY NIGHT OR
EARLY SUNDAY MORNING. COLD ARCTIC AIR SHOULD STILL BE IN PLACE
OVER MOST PORTIONS OF THE FORECAST AREA WHEN THIS STORM
ARRIVES...ESPECIALLY IN THE NORTH.
THE PRECISE LOCATION OF THE FRONTS AND LOWS ASSOCIATED WITH THIS
STORM ARE UNCERTAIN. THESE IMPORTANT DETAILS WILL DETERMINE IF
THE EVENT WILL RESULT IN HEAVY LOW ELEVATION AND MOUNTAIN
SNOW...STRONG WINDS...FREEZING RAIN OR A COMBINATION OF THESE
WINTER WEATHER CONDITIONS.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Heavy Snow, Southwest Interior
- When
- December 17, 6:00 AM PST to December 18, 11:30 PM PST
- Where
- Southwest Interior forecast zone
- Reported by
- Department of Highways
Between 10 and 16 inches accumulated snowfall fell based on nearby reports from the northwest Oregon Coast Range.
Winter Storm, Greater Vancouver Area
- When
- December 17, 6:00 AM PST to December 18, 10:00 AM PST
- Where
- Greater Vancouver Area forecast zone
- Reported by
- Trained Spotter
Between 4 to 6 inches of snow fell in the Vancouver and Clark County area. Additionally, one-quarter to three-quarters of an inch of freezing rain fell in many locales.
Winter Storm, Lower Columbia
- When
- December 17, 6:00 AM PST to December 18, 10:00 AM PST
- Where
- Lower Columbia forecast zone
- Reported by
- Trained Spotter
Between 4 to 6 inches fo snow fell in the Lower Columbia Region of southwest Washington. Additionally, one-quarter to one-half inch of freezing rain fell in many locales.
Winter Storm, South Washington Cascades
- When
- December 17, 6:00 AM PST to December 18, 11:30 PM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Other Federal Agency
Between 18 to 32 inches of snow fell in the south Washington Cascades. Some reports include 28 inches at Sheep Canyon, 29 inches at June Lake, 26 inches at Swift Creek and 18 inches at Lone Pine.
Winter Storm, Southern Washington Cascade Foothills
- When
- December 17, 6:00 AM PST to December 18, 11:30 PM PST
- Where
- Southern Washington Cascade Foothills forecast zone
- Reported by
- Other Federal Agency
Between 10 to 20 inches of snow fell in the south Washington Cascades Foothills based on similar reports from the north Oregon Cascade Foothills.
Winter Storm, Western Columbia River Gorge
- When
- December 17, 6:00 AM PST to December 18, 10:00 AM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Other Federal Agency
Between 6 to 13 inches of snow fell in the western Columbia River Gorge.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 17 to 18, 20081 death · 10 events
- Avalanche in Colorado, December 17, 20081 death · 1 event
- Heavy Snow in Washington, December 17 to 18, 2008$750,000 · 11 events
- Heavy Snow in Nevada, December 17, 2008$500,000 · 2 events
- Dense Fog in Louisiana, December 17, 20086 injured · $20,000 · 1 event
- Winter Weather in Vermont, December 17, 2008$80,000 · 16 events
- Winter Weather in New York, December 17, 2008$45,000 · 9 events
- Winter Weather in New York, December 17, 200827 events
- Heavy Snow in Washington, December 17 to 19, 20089 events
- Heavy Snow in Washington, December 17 to 18, 20087 events
- Winter Storm and Frost and Freeze in California, December 17 to 18, 20085 events
- Lake-Effect Snow and Winter Weather in Michigan, December 17 to 20, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142417, 143494, 143495, 143497, 143498, 143500.